Bulletin of Mathematical Biology

, Volume 67, Issue 2, pp 281–312

The Africanized honey bee dispersal: A mathematical zoom

Authors

    • Departamento de Matemática-CCNEUniversidade Federal de Santa Maria
  • Luiz Alberto Díaz Rodrigues
    • Departamento de Matemática-CCNEUniversidade Federal de Santa Maria
  • Wilson Castro FerreiraJr.
    • Departamento de Matemática Aplicada-IMECCUniversidade Estadual de Campinas
Article

DOI: 10.1016/j.bulm.2004.07.006

Cite this article as:
Mistro, D.C., Rodrigues, L.A.D. & Ferreira, W.C. Bull. Math. Biol. (2005) 67: 281. doi:10.1016/j.bulm.2004.07.006

Abstract

A general mathematical model for population dispersal featuring long range taxis is presented and exemplified by the dispersal episode of the Africanized honey bees (Apis mellifera adansonii) throughout the American Continent. The mathematical model is a discrete-time and nonlocal model represented by an integrodifference recursion. A newtaxis concept is defined and introduced into the mathematical model by an appropriate modification of the redistribution kernel. The model is capable of predicting the natural barrier for the expansion of the Africanized honey bees in the southern part of the Continent due to low winter temperatures. It also describes a sensitive expansion velocity with respect to the quality of resources, which can explain the AHB’s astounding spread rate, by using two different kinds of population dynamics strategies, one for a resourceful environment and the other for poor regions.

Copyright information

© Society for Mathematical Biology 2005